Everyone who menstruates has a different experience. Even if your period is fairly consistent, some variation between cycles is completely normal.
Take brown discharge, which can be an eyebrow-raising experience, but is no cause for concern, even when you're not on birth control. Your period may be different on birth control and one of the most common side effects of birth control pills is spotting or bleeding between periods (otherwise known as breakthrough bleeding). This could be the source of what looks like brown discharge.
Here's a bit more information about what's happening behind the scenes when you experience this side effect and when to see a doctor. If you're worried that it could be abnormal or continues for longer than 2-3 months, make sure to contact your health provider.
And if you'd like advice today, sign up with Favor to chat with our medical team, get your birth control online, and delivered to your door. Click here to see if you're eligible to chat with our medical team for free.
First things first: brown blood is not a cause for concern on its own
Though brown blood can be a surprise, it is not out of the ordinary. In fact, this kind of blood can be common toward the end of your cycle. While your blood is normally red in the first few days of your cycle when your body sheds its uterine lining, discharged blood at the end of your period is oxidized and can be discolored.
What does period blood color mean?
The Cleveland Clinic says that the color of menstrual blood depends on how long the blood stays in the uterus and vagina. Fresh period blood can appear pink or bright red at the start, while darker blood has simply reacted with the oxygen in our bodies. If you're getting a brown-colored period, this could indicate that it's old blood moving on out.
Brown discharge could be "spotting"
Women can experience spotting between periods while taking birth control pills because it can take time for your body to get adjusted to estrogen and progesterone, the hormones in the pill. This spotting can appear darker in color, with women often reporting it as a brown discharge. Researchers say that spotting is common during the first 3 to 6 months of taking oral contraceptives, but should go away in time.
If you're taking your birth control pills as directed, then experiencing brown discharge shouldn't mean you're pregnant.
What kind of vaginal discharge or bleeding is abnormal?
Sometimes, an unexpected vaginal discharge could be a sign of something more serious. Some sexually transmitted infections (STIs) like chlamydia, gonorrhea, and trichomoniasis can cause itching or an abnormal discharge that is brown or green. This discharge can also have an odor and cause irritation.
If you're worried that the vaginal discharge you're experiencing is abnormal, make sure to ask your doctor about it, but keep taking your birth control while you wait for your appointment.
How to stop brown discharge while on birth control
Doctors say that breakthrough bleeding, or spotting between periods, can happen more often in women who smoke cigarettes, or who don't take their birth control pills consistently. Spotting also happens more often for women who use birth control pills to skip their periods or have recently taken emergency contraception like Plan B™ or My Way.
If your brown discharge is connected to breakthrough bleeding, then the following may help:
Taking birth control pills everyday as directed
Scheduling your period to come every few months if you're taking active pills continuously to skip your periods
Waiting it out (side effects of birth control often subside over time)
Note that most minor side effects of hormonal birth control go away after two to or three months.